Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Stop Sinemet Intake Suddenly ...

06/20/2011

Question:

Hi sir ...

my grandfather was diagnosed with "vascular parkinsonism" and the doctor prescribed "sinemet" , "parkicapone" and "tonus " as main drugs for him ... the case improved by time ...however due to side effects of drugs my grandfather stopped taking them after about two months without consulting anyone .. and after five days the symptoms returned again and they were much worse .. after another visit to the doctor he returned to take the drugs again with increasing in doses but there is no improvement and that`s for 3 days till now...

my questions here are ...

is the damage happened due this sudden stop irreversible ?? what to do now ??

thnx a lot ...

Answer:

Vascular parkinsonism is caused by stroke or other damage to brain due to disease of the brain's blood vessels. This is not the same as Parkinson's disease, though it can mimic some of the symptoms. Vascular parkinsonism is characterized by "step wise" worsening and has rapid worsening due to another "vascular" insult to the brain such as stroke. Also with vascular parkinsonism, there is minimal to no response to medications used for idiopathic Parkinson's disease.

When there is mild benefit, stopping the medications can lead to worsening but then improvement should again be seen a few days after restarting the medications. The medications only alleviate symptoms, and being off the medication does not lead to increased damage due to the disease itself. However, a "sudden" withdrawal from high doses of Parkinson's medications can cause a period of confusion, irritability, stiffness and several other medical problems requiring urgent medical attention.

Common practice is to very slowly lower the Parkinson's disease medications to avoid this complication, and the weaning schedule needs to be individualized for every person. It is suggested you further discuss this concern with your grandfather's health care provider.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Punit  Agrawal, DO Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University